Alert archive / Louisiana / Flash Flood Warnings in 2021

Flash Flood Warning 21, NWS New Orleans, LA

April 17, 20214 parishes in Louisiana

NWS New Orleans, LA issued this flash flood warning at Apr 17, 2021, 1:25 PM CDT for 4 parishes in Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2021, 1:25 PM CDT (18:25 UTC)
Expired
Apr 17, 2021, 4:30 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Jefferson Parish, LA, Orleans Parish, LA, Plaquemines Parish, LA, Saint Bernard Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

676 
WGUS54 KLIX 171825
FFWLIX
LAC051-071-075-087-172130-
/O.NEW.KLIX.FF.W.0021.210417T1825Z-210417T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
125 PM CDT Sat Apr 17 2021

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  North Central Jefferson Parish in southeastern Louisiana...
  Southwestern Orleans Parish in southeastern Louisiana...
  Northwestern Plaquemines Parish in southeastern Louisiana...
  West Central St. Bernard Parish in southeastern Louisiana...

* Until 430 PM CDT.

* At 125 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  New Orleans, Belle Chasse, Timberlane, Chalmette, Harvey, Marrero, 
  Gretna, Westwego, Jean Lafitte, Poydras, Violet, Meraux, 
  Terrytown, Arabi, Woodmere, Estelle and Bridge City.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 2997 9008 3000 8995 2994 8985 2987 8971
      2976 8976 2971 8978 2968 9000 2979 9013
      2991 9016

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 1:17 PM CDT, 8 minutes earlier.

Area forecast discussion, Apr 17, 1:17 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
117 PM CDT Sat Apr 17 2021

.UPDATE...

Large scale lift from the right entrance region of a broad upper
level jet max to our north, along with minor perturbations in the
mid and upper levels and transient speed maxima, are all
providing strong lifting mechanisms and isentropic lift near and
north of a cold front that has moved through most land areas.
Weather has transitioned from light stratiform rain most of the
morning to more intense rain with embedded thunderstorms at midday
and early afternoon. The main focus for the more persistent heavy
rain and thunderstorms is near and south of current radar at 1
pm, or generally along and south of a line from New Iberia to
Covington to the Mississippi coastal counties. This matches up
well with the updated WPC Day 1 Marginal Excessive Rainfall area.
Have left the Flash Flood Watch in effect another tier of
parishes/counties north of this to account for areas that are also
very saturated that cannot handle any persistent heavy rain that
occurs a bit more inland. The watch was cancelled for the
southwest Mississippi counties and the far northwest Louisiana
parishes north/northwest of Baton Rouge. If current trends
continue, it is possible Flash Flood Warnings will need to be
issued for some areas south of Lake Pontchartrain including the
city of New Orleans.

Regarding severe thunderstorms, the same general area as the
excessive rainfall area remains in a Marginal Risk in the Day One
Convective Outlook. The deep layer shear and lapse rates are
sufficient for some most sub-severe hail, but a few quarter size
or larger reports cannot be ruled out. Regarding severe gusts, any
more organized and deeper strong core cells with bowing segments
could possibly work down to the surface into the more coastal
southeast Louisiana areas where the cool airmass behind the cold
front is most shallow. 22/TD

&&

.AVIATION...

Conditions will likely vary from MVFR to IFR through 03z. SHRA
and some TSRA with temporary greatly reduced visibility will
likely occur mostly in areas where they were occurring at the
start of the 18z TAF period, however some northward impacts to
KASD and KGPT are expected. After 03z this evening, improvement to
VFR is expected starting at KMCB/KBTR and reaching KMSY-KGPT
09-12z late tonight. 22/TD

&&

.PREV DISCUSSION... /issued 357 AM CDT Sat Apr 17 2021/

SYNOPSIS...

Our seemingly resident frontal boundary remains over the coastal
waters early this morning, with the main high pressure centered
over Colorado. The overnight round of convection is exiting to
the east this morning with another round firing up to the west of
Brownsville, Texas. Upper flow remains zonal along the northern
Gulf Coast. Early morning temperatures and dew points are in the
lower and middle 60s.

SHORT TERM (through Monday night)...

At least one more shortwave moving through the zonal flow later
today. Precipitable water values remain above 1.5 inches across
most of the CWA until after the shortwave passes. Areal average
forecast QPF is around an inch or so, but most of the CWA has seen
8-12 inches of rain in the last 10 days. Any heavy rain is going
to run off and provide the potential for localized flash flooding.
Will extend the Flash Flood Watch to cover the next impulse,
through 06z Sunday. Not going to trim any areas from the watch at
this time, until we can lock in on the highest threat area with
high confidence. At present, that looks to be near or south of
Interstate 10.

Finally see some drier weather across the area for Sunday and
Monday. Can't rule out a few showers along the coast with the
boundary still in the northern Gulf, but any heavy rain threat
should be over. No real differences in temperature guidance, so
blends should be fine. 35

LONG TERM (Tuesday and beyond)...

High pressure that builds over the area Monday will stall for
much of the week bringing drier weather conditions. After a
stretch of excessive rainfall and thunderstorms this week; pretty
sure everyone is grateful for this brief dry period ahead. There
is a small potential for some possible showers Tuesday, however
the biggest chances are further south and offshore. The next
system will be in the area sometime Friday morning bringing in
another round of widespread showers and some thunderstorms
possible through Saturday. Temperatures will be cooler than normal
with most days staying near low 70s and overnight lows in the mid
40s to upper 50s through the end of the week. No major changes
were made to the official forecast. /TDB/

AVIATION (valid through 12z Sunday)...

Mainly MVFR to IFR ceilings early this morning, with threat of
TSRA diminishing in the short term. Will likely see an improvement
to VFR conditions at most terminals after sunrise, but by late
afternoon, conditions deteriorate with the next push of SHRA/TSRA.
Likely to fall to low end MVFR or IFR for much of the overnight
period.

MARINE...

As frontal boundary drags southward behind the next impulse later
this afternoon/evening, should see an increase in northerly winds
over the western waters this afternoon. Likely to be a period this
evening where Small Craft Advisory conditions exist to the west of
the mouth of the Mississippi River, and will issue an advisory for
those waters. Likely to be another surge of cooler/drier air to
increase winds Sunday night/Monday morning, primarily again over
the western waters. If there's going to be a quiet day on the
waters, it will be Tuesday, before another surge moves in on
Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  68  51  72  48 /  40  20   0  10
BTR  71  53  72  51 /  50  60  10  10
ASD  72  54  74  51 /  80  80  10  20
MSY  72  59  73  58 /  90  80  10  20
GPT  71  56  74  53 /  80  80  10  20
PQL  71  56  74  52 /  90  80  20  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through late tonight for LAZ037-039-046>050-
     056>061-063>072-075>078.

GM...Small Craft Advisory from 7 PM this evening to 4 AM CDT Sunday
     for GMZ550-552-570-572.

MS...Flash Flood Watch through late tonight for MSZ077-080>082.

GM...Small Craft Advisory from 7 PM this evening to 4 AM CDT Sunday
     for GMZ552-570-572.

&&

In the hours before

Special weather statement, Apr 17, 12:39 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1239 PM CDT Sat Apr 17 2021

LAZ059-065>067-171815-
Lower Terrebonne-Upper Terrebonne-Lower Lafourche-Upper Lafourche-
1239 PM CDT Sat Apr 17 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TERREBONNE AND
NORTH CENTRAL LAFOURCHE PARISHES...

At 1239 PM CDT, a strong thunderstorm was located near Houma, moving
northeast at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Houma, Larose, Lockport, Mathews, Raceland, Bayou Cane and Des
Allemands.

LAT...LON 2947 9083 2957 9088 2981 9053 2957 9035
TIME...MOT...LOC 1739Z 247DEG 30KT 2954 9079

MEFFER

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:36 PM CDTSpecial Weather StatementLIXLivingston54 min
Apr 16, 8:16 PM CDTSpecial Weather StatementLIXSaint Tammany74 min
Apr 16, 8:19 PM CDTSpecial Marine WarningLIX27 min
Apr 16, 9:10 PM CDTSpecial Marine WarningLIX38 min
Apr 16, 11:46 PM CDTFlash Flood WarningLIXEast Baton Rouge, Livingston, Saint Helena, Tangipahoa3 hr
Apr 17, 1:11 AM CDTSpecial Marine WarningLIX64 min
Apr 17, 2:23 AM CDTSpecial Marine WarningLIX22 min
Apr 17, 4:05 AM CDTSmall Craft AdvisoryLIX24 hr
Apr 17, 11:57 AM CDTAreal Flood AdvisoryLIXAssumption, Jefferson, Lafourche, Orleans, Plaquemines, Saint Bernard and 4 more3 hr
Apr 17, 12:15 PM CDTRiver Flood WarningLIXLivingston46 hr
Apr 17, 12:39 PM CDTSpecial Weather StatementLIXLafourche36 min
Apr 17, 4:55 PM CDTSpecial Marine WarningLIX65 min
Apr 17, 5:13 PM CDTSpecial Marine WarningLIX62 min
Apr 17, 6:14 PM CDTSpecial Marine WarningLIX61 min

Nearby

Flash Flood Warnings in Louisiana, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.